Drought, Cheyenne County
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Cheyenne County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
No change in drought status from January. Cheyenne county remains in D2 (Severe) drought.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
No change in drought status from January. Cheyenne county remains in D2 (Severe) drought. Precipitation during the month ranged from 0.30 to 0.90 inches which was near to above normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 31, 10:00 PM MST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1000 PM MST FRI JAN 31 2014 .UPDATE... ISSUED AT 805 PM MST FRI JAN 31 2014 AREAL COVERAGE AND INTENSITY OF SNOWFALL STARTING TO DECREASE AS UPPER DISTURBANCE RESPONSIBLE CONTINUES TO MOVE EAST. THIS SHOULD BE OUT OF THE AREA IN THE NEXT FEW HOURS. MODELS SHOWING ANOTHER DISTURBANCE MOVING DOWN THE FRONT RANGE POSSIBLY BRINGING SOME LIGHT SNOW TO FAR EASTERN COLORADO COUNTIES. CURRENT FORECAST HAS THIS HANDLED FAIRLY WELL. OVERALL SNOWFALL AMOUNTS TONIGHT HAVE BEEN LOWERED AND LESS THEN AN INCH OF ADDITIONAL ACCUMULATION EXPECTED. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 114 PM MST FRI JAN 31 2014 AREA OF LIGHT SNOWFALL OVER THE PALMER DIVIDE REGION THIS AFTERNOON WILL CONTINUE TO STRETCH OUT OF EAST CENTRAL COLORADO AND SPREAD ACROSS WEST CENTRAL KANSAS THROUGH THE EVENING AND OVERNIGHT HOURS. THE SHORT WAVE TROUGH EMBEDDED IN THE UPPER WEST-SOUTHWESTERLY FLOW EMERGES EAST OF THE ROCKIES AND BEGINS MOVING ACROSS THE PLAINS BY 00Z AND MOVES MAINLY EAST OF THE FORECAST AREA BY 06Z WITH A WEAK SECONDARY SHORT WAVE TROUGH TO MOVE THROUGH BY 12Z AS THE ENTIRE PATTERN SAGS SOUTH SLIGHTLY. HAVE THEREFORE PLACED A SWATH OF SNOWFALL CENTERED ON ROUGHLY THE SOUTHERN HALF OF MY CWA WITH MAIN ACCUMULATIONS BETWEEN 00Z AND 06Z THIS EVENING...TAPERING OFF FROM WEST TO EAST BETWEEN 06Z-12Z...WITH SOME LINGERING LIGHT SNOW IN THE FAR EAST AND FAR WESTERN SECTIONS THROUGH ABOUT 14Z EARLY SATURDAY MORNING. EXPECT TO SEE 1.5"-2.5" OF NEW SNOW ACCUMULATIONS IN THAT SWATH WITH LOCALIZED AMOUNTS APPROACHING 3". WITH OVERNIGHT LOWS IN THE LOWER TEENS AND DAYTIME HIGHS IN THE 20S...EXPECT TO SEE SNOW LIQUID RATIOS AROUND 15:1 DURING THE EVENING AND POSSIBLY CLOSER TO 20:1 AS TEMPERATURES BOTTOM OUT. AND WITH 3" OF SNOW BEING THE BOTTOM END OF THE REQUIREMENT TO HAVE AN ADVISORY...WILL NOT BE ISSUING ANY HIGHLIGHTS. HAVE KEPT PRECIPITATION OUT OF THE FORECAST FOR THE REMAINDER OF SATURDAY AS SUBSIDENCE MOVES IN BEHIND THE EXITING TROUGH IN ADVANCE OF THE NEXT TROUGH APPROACHING THE REGION ON SATURDAY NIGHT. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 258 PM MST FRI JAN 31 2014 A PROLONGED COLD AND SNOWY PERIOD IS EXPECTED THROUGH THE LONG-TERM FORECAST. THERE ARE A FEW DIFFERENT SYSTEMS THAT CAN BRING SNOWFALL TO THE AREA WITH ANOTHER SHOT OF A SIGNIFICANT WINTER STORM MONDAY NIGHT INTO TUESDAY. ON THE BACKSIDE OF THIS SYSTEM...ANOTHER STRONG COLD OUTBREAK SEEMS MORE LIKELY EACH DAY FOR THE MIDDLE OF NEXT WEEK WITH LITTLE WARMING IN THE TEMPERATURES. A MORE IN DEPTH DISCUSSION IS BELOW. FOR TOMORROW NIGHT...MODELS ARE COMING INTO BETTER AGREEMENT WITH ONE LAST PIECE OF ENERGY THAT IS EXPECTED TO MOVE THROUGH ON THE BACK OF THIS CURRENT LONGWAVE TROUGH. THERE ARE STILL SOME SLIGHT DIFFERENCES IN THE OVERALL MOVEMENT OF THIS TROUGH. THERE HAS BEEN A SLIGHT TREND TO THE WEST SO IT APPEARS THAT MOST OF THE SNOW WILL BE CONFINED TO EAST COLORADO. HOWEVER...EXTENDED POPS INTO THE FIRST TIER OF COUNTIES IN NORTHWEST KANSAS AND SOUTHWEST NEBRASKA AS THERE ARE SOME INDICATIONS SNOW MAY REACH THE GROUND HERE AS WELL. EVEN WITH CLOUDS IN PLACE...LIGHT WINDS SHOULD ALLOW TEMPERATURES TO DROP INTO THE SINGLE DIGITS ABOVE ZERO TO NEAR 10 DEGREES FARTHER SOUTH. PRECIPITATION-FREE WEATHER WITH A MINOR WARMING TREND IS ANTICIPATED FOR SUNDAY THROUGH THE DAY MONDAY. SOUTH WINDS WILL RETURN AHEAD OF THE NEXT WEATHER SYSTEM AND BRING SOME WARMER TEMPERATURES BUT ALSO ANOTHER SURGE OF MOISTURE. THIS WILL BE ONE FACTOR HELPING THE NEXT POTENTIAL WINTER STORM. FOR BOTH SUNDAY AND MONDAY...SUPPRESSED HIGHS TEMPS IN LOCATIONS WHERE THE SNOW FIELD SHOULD REMAIN. AS A RESULT...THE WARMER TEMPERATURES WILL LIKELY STAY SOUTH OF INTERSTATE 70. AS HINTED ABOVE...THE NEXT IN A SERIES OF DISTURBANCES WILL MOVE IN FROM THE SOUTHWEST. A STRONG LONGWAVE TROUGH DIGS SOUTH ACROSS CALIFORNIA ON SUNDAY...THEN MOVES EAST ACROSS THE DESERT SOUTHWEST MONDAY BEFORE EJECTING THROUGH THE SOUTHERN PLAINS ON TUESDAY. MODELS ARE BEGINNING TO KEY IN ON A STRONGER SYSTEM AS WELL AS A LOCATION OF MOVEMENT. INDICATIONS ARE THAT A CLOSED 700 MB LOW WILL MOVE JUST SOUTH OF THE TRI-STATE AREA...PLACING NORTHWEST KANSAS BUT POSSIBLY THE ENTIRE REGION IN THE PATH. IN ADDITION...FORECAST FRONTOGENESIS AND OMEGA VALUES/LIFT ARE GAINING IN INTENSITY...HEIGHTENING THE CONFIDENCE IN THIS SYSTEM. FOR THIS FORECAST...LEANED MORE TOWARDS THE GFS AS IT SEEMED TO HAVE A BETTER GRASP ON THE SITUATION IT WAS INDICATING. THE EUROPEAN MODEL HAS A SIMILAR 700 MB LOW LOW AND TRACK YET ONLY MINIMAL QPF. ALL THREE MODELS INDICATE A HIGH AREA OF PRECIPITATION BUT THE LOCATIONS OF THESE AREAS DIFFER BY A COUPLE HUNDRED MILES. AS WE GET CLOSER TO THE EVENT...MODELS WILL NATURALLY COME INTO BETTER AGREEMENT WITH THE PRECIPITATION. FOR NOW...SIDED WITH THE GFS AND INDICATED THAT MOST OF NORTHWEST KANSAS WOULD SEE A POTENTIAL WINTER STORM. FOR NOW...SNOWFALL AMOUNTS OF 3 TO 7 INCHES ARE IN THE GRIDS FOR THIS SYSTEM WITH 5 TO 7 INCHES OVER NORTHWEST KANSAS. ANOTHER ARCTIC BLAST IS WELL ADVERTISED BY ALL MODELS BEHIND THIS STRONG WEATHER DISTURBANCE. DEPENDING ON WHICH ONE YOU BELIEVE...A SURFACE HIGH OF 1047-1053 MB WILL MOVE SOUTH ACROSS THE PLAINS FROM CANADA. WITH WIDESPREAD SNOW ON THE GROUND ANTICIPATED...THIS ARCTIC BLAST SHOULD NOT MODERATE ON ITS WAY SOUTH AND THESE COULD BE SOME OF THE COLDEST TEMPERATURES SO FAR THIS WINTER. ADJUSTMENTS TO LOWER TEMPERATURES WILL LIKELY NEED TO BE MADE AS CONFIDENCE GROWS IN THE STRENGTH OF THE AIRMASS AND LOCATIONS OF SNOW ON THE GROUND. A FINAL DISTURBANCE WILL MOVE THROUGH LATER IN THE WEEK...MOST LIKELY WEDNESDAY NIGHT INTO THURSDAY NIGHT. WITH THE COLD TEMPERATURES...THIS WOULD AGAIN BE SNOW. MODEL DISAGREEMENT IS RELATIVELY HIGH WITH THIS SYSTEM AT THE PRESENT TIME AND COULD EVOLVE A COUPLE OF WAYS. FOR NOW...JUST BROAD-BRUSHED LOW CHANCE POPS AND LIGHT PRECIPITATION AMOUNTS. AS CONFIDENCE GROWS...THESE WILL BE ADJUSTED. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 1000 PM MST FRI JAN 31 2014 VFR CONDITIONS EXPECTED AT KMCK THROUGH THE PERIOD. FOR KGLD VFR CONDITIONS EXPECTED FROM TAF ISSUANCE THROUGH 15Z WITH WINDS VRB04KTS BECOMING NORTHWEST THEN NORTHERLY AFTER 11Z WITH SUSTAINED SPEEDS OF 10-13KTS. LOW LEVEL MOISTURE WILL RIDE DOWN THE FRONT RANGE SPILLING EAST INTO FAR EASTERN COLORADO AND PERHAPS AS FAR EAST AS KGLD AFTER 17Z. HAVE A TEMPO GROUP FOR MVFR CIGS FROM 17Z-21Z WITH PREDOMINANT MVFR CIGS FROM 22Z THROUGH THE REST OF THE TAF PERIOD. WINDS DURING THE LATTER PART OF THE TAF AT KGLD NORTHEAST THEN EAST AT 5-10KTS. FOR KMCK VRB03KT WINDS AT TAF ISSUANCE WILL SHIFT TO THE NORTHWEST THEN NORTH AT 12KTS OR LESS THROUGH 22Z BEFORE SUBSIDING AND BECOMING LGT/VAR BY 04Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...99 SHORT TERM...LOCKHART LONG TERM...RRH AVIATION...99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 920 PM MST FRI JAN 31 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 920 PM MST FRI JAN 31 2014 /1020 PM CST FRI JAN 31 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SIGNIFICANT WINTER STORM IS POSSIBLE LATE MONDAY AFTERNOON THROUGH TUESDAY AS A STORM SYSTEM MOVES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507264.